Dec. 12, 2007 — -- Testimony this week on the death of Daniel Smith, the 20-year-old son of late Playboy playmate Anna Nicole Smith, suggests that he met his demise in much the same way as his mother — a toxic mix of prescription drugs.
Bahamian doctor Govinda Raju — who performed the official autopsy on Daniel Smith's body after he died Sept. 10, 2006 — testified Monday that a combination of three drugs found in the man's system were the likely cause of death, according to Associated Press reports.
Since then, the Bahamian police's forensics chief Superintendent Quinn McCartney has offered a slightly different theory. Tuesday, McCartney testified that methadone had killed Daniel Smith.
But Cyril Wecht, the forensic pathologist hired by the Smith family to perform a second autopsy, says there is little doubt that Daniel Smith's death was due to a combination of three drugs, rather than methadone.
"He had died as a result of three drugs — methadone, along with the antidepressants Lexapro and Zoloft," he said. "I would say that they were all at high therapeutic levels, and none on its own was at a lethal level."
"The three of these together can result in death, unquestionably. It is a classical situation that we see so often known as acute combined drug toxicity."
Still, methadone was likely the deadliest ingredient in the mix. Dan Anderson, a toxicologist with the Los Angeles County Coroner's Office, says that though he is not familiar enough with the case to make any conclusions, methadone was likely the most dangerous drug involved.
"In many cases, it doesn't matter how much Zoloft or Lexapro you're taking; that methadone is the one that will do it to you," he said. "In our line of work, if that person is methadone naive, it's a potent opiate, and it'll knock you down."
When Daniel Smith went to visit his celebrity mother at the hospital in Nassau where she had recently given birth, methadone, reportedly prescribed for the treatment of pain, was already in his system.
Wecht says that the addition of the two antidepressants would have led to a profound sedation — one that would only worsen in the next few hours in which the drugs would take full effect.
"Together, it's a central nervous system depressant," Wecht said. "All three of these drugs act to depress the brain, and by doing so indirectly result in the depression of cardiac and respiratory function."
In the initial stages of drug poisoning, Wecht says, Daniel Smith would first have become somewhat drowsy. This symptom would likely have progressed into a state of stupor, followed by unconsciousness.
The final steps in this deadly cascade are respiratory arrest, cardiac arrest and finally cardiac standstill.
During his testimony, Raju said that death likely occurred slowly, over the course of five hours. But Wecht says it is difficult to tell for sure exactly how long it took for Daniel Smith to drift off and eventually cease breathing.
"How fast this death occurred depends on a number of different things," Wecht said, noting that his baseline tolerance to methadone may have been a key factor.
Wecht and other toxicologists say there was no reason that he should have been taking this combination in the first place.
"No doctor should prescribe all of these drugs," said Wecht, who adds that he personally spoke to Smith's physician in California who prescribed him the Zoloft.
"I don't know who prescribed him the Lexapro and the methadone, and I don't know if anyone has determined that," he said. "He should have just been taking one antidepressant. He shouldn't have been taking two at the same time."
If anything is certain, it is that Daniel Smith's autopsy, like that of his mother, further highlights the dangers of combining certain medications.
At the time of her death, coroners concluded, Anna Nicole Smith may have been taking or had recently taken more than a dozen different medications. This laundry list of drugs included the sleeping medication chloral hydrate, as well as three prescription drugs used for treatment of anxiety and depression.
"It's well known that even drugs, which are taken therapeutically, when mixed together, can produce intoxication as a result of their synergy," Bruce Goldberger said shortly after the release of the findings from the autopsy of Anna Nicole Smith.
"So when you start mixing drugs — one drug, then two and three and four — rather than having an additive effect, they could have an effect that's multiplied."
Worse, many patients who take multiple drugs may be unaware that their drug combinations are posing a health risk.
Wecht says the deaths of Anna Nicole and Daniel Smith may serve as further warning of this danger to people who take multiple medications.
Wecht, a coroner practicing in five counties in Pennsylvania, noted, "Two out of every five of my cases are deaths due to acute combination drug toxicity. You'd think that by now the message should have gotten out."
"The combinations are amazing — two, three, four, five drugs, often with alcohol added in. Where they get all these drugs, I don't know."
Wire reports contributed to this story.